Texas, 2017High Wind in Texas, April 25, 2017
April 25, 2017 · NWS EPZ · 1 event in 1 county or zone
A closed upper low was moving across the Colorado Rockies with a 100 knot upper jet approaching the Borderland brought wind gusts up to 60 mph to the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper low was moving across the Colorado Rockies with a 100 knot upper jet approaching the Borderland brought wind gusts up to 60 mph to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 25, 2:40 AM MST, 9 hours 20 minutes earlier.
Area forecast discussion, Apr 25, 2:40 AM MST, 9 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
340 AM MDT Tue Apr 25 2017
.SYNOPSIS...
A deep low pressure system with a cold front will move across west
Texas and New Mexico this afternoon and tonight causing very
windy conditions with blowing dust today. Lighter winds and
slightly cooler temperatures will occur on Wednesday before
another approaching storm produces windy weather again Thursday
and especially on Friday. A passing cold front will bring much
cooler below normal temperatures this coming weekend along with a
few rain showers and even chances for snow over the higher
mountains.
&&
.DISCUSSION...
Upper trough now along the west coast will deepen as it moves into
the Rocky Mountains today with trough axis entering western New
Mexico this afternoon. Approach of system will tighter gradients
across the CWA today. In addition New Mexico and west Texas will
be located in left front quadrant of upstream 130 kt upper jet
streak and this element combined with downslope warming will
generate lee cyclone over northeast New Mexico. Finally inflow of
warm dry air mass will result in dry lapse rates from the surface
to around 600 mb by late afternoon. Thus the overall scenario
will produce very windy conditions today as 65 kt mid level jet
max enters the area. Current advisories and warnings look
appropriate but have added a blowing dust advisory for much of the
southern areas as well.
Upper trough and associated weak cold front will move across the
areas late today and this evening with cool air advection lowering
tomorrow's high temperatures to near normal. Gradients will also
relax somewhat so winds will be breezy at best most locations.
By Thursday a very broad and deep trough becomes established over
the western half of the United States with strong zonal flow
aloft extending across New Mexico and west Texas. Downslope winds
and low level warming will support development of another surface
low over eastern New Mexico plus inflow of warm dry air will allow
mixing heights to rise to around 600 mb so expect windy
conditions again Thursday afternoon with wind speeds near advisory
levels.
On Friday primary trough axis with a closed low will move into
Arizona with yet another deep surface low developing over eastern
New Mexico. Mixing heights will be high at around 550 mb where
wind speeds will be about 60 kt. Thus very windy conditions
expected on Friday.
The upper low with attendant strong cold front will move across
New Mexico late Friday night and Saturday with pronounced cool air
advection lowering Saturday temperatures to 10 to 15 degrees below
normal. Despite a lack of moisture strong dynamic forcing induced
by trough plus frontal uplift may produce a few rain showers with
snow even possible higher mountain areas.
Subsiding northwest flow behind the trough should bring lighter
winds and dry weather Sunday and Monday with also warmer
temperatures Monday and Tuesday.
&&
.AVIATION...Valid 25/12z-26/12z.
Windy conditions especially this afternoon and this evening with
surface winds gusting around 50 to 60 kt. Thus blowing dust will
reduce the visibility to under 3 miles most locations with
scattered areas of visibility less than a mile. Strong turbulence
also possible below 10,000 feet agl especially along eastern
slopes.
&&
.FIRE WEATHER...
A deep low pressure system with a cold front will move across west
Texas and New Mexico this afternoon and tonight causing very
windy conditions with blowing dust today. Thus Red Flag conditions
will exist this afternoon and early this evening. Lighter winds
and slightly cooler temperatures will occur on Wednesday before
another approaching storm produces windy weather and Red Flag
conditions again Thursday and especially on Friday. A passing
cold front will bring much cooler below normal temperatures this
coming weekend along with a few rain showers and even chances for
snow over the higher mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 86 60 79 59 / 0 0 0 0
Sierra Blanca 88 57 77 55 / 0 0 0 0
Las Cruces 82 50 76 51 / 0 0 0 0
Alamogordo 84 51 75 52 / 0 0 0 0
Cloudcroft 57 31 51 39 / 0 10 0 0
Truth or Consequences 79 50 76 53 / 0 0 0 0
Silver City 71 45 71 47 / 0 0 0 0
Deming 81 47 77 48 / 0 0 0 0
Lordsburg 78 47 77 48 / 0 0 0 0
West El Paso Metro 82 59 78 59 / 0 0 0 0
Dell City 89 51 78 49 / 0 0 0 0
Fort Hancock 92 58 81 55 / 0 0 0 0
Loma Linda 79 54 71 55 / 0 0 0 0
Fabens 88 59 80 57 / 0 0 0 0
Santa Teresa 84 55 78 54 / 0 0 0 0
White Sands HQ 81 56 76 57 / 0 0 0 0
Jornada Range 81 46 76 47 / 0 0 0 0
Hatch 84 47 79 48 / 0 0 0 0
Columbus 84 54 79 54 / 0 0 0 0
Orogrande 84 55 78 55 / 0 0 0 0
Mayhill 70 39 62 43 / 0 10 0 0
Mescalero 68 37 61 42 / 10 10 0 0
Timberon 67 37 60 41 / 0 10 0 0
Winston 70 36 69 40 / 10 0 0 0
Hillsboro 77 43 75 46 / 0 0 0 0
Spaceport 82 45 77 46 / 0 0 0 0
Lake Roberts 71 33 73 34 / 0 0 0 0
Hurley 73 42 73 43 / 0 0 0 0
Cliff 77 40 77 41 / 0 0 0 0
Mule Creek 69 43 73 45 / 0 0 0 0
Faywood 75 45 75 46 / 0 0 0 0
Animas 83 47 80 48 / 0 0 0 0
Hachita 83 46 79 46 / 0 0 0 0
Antelope Wells 81 48 80 49 / 0 0 0 0
Cloverdale 76 47 75 49 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Blowing Dust Advisory from noon today to 6 PM MDT this evening
for NMZ404-405-407-410-411-413.
High Wind Warning from noon today to 8 PM MDT this evening for
NMZ405>407-409>417.
Red Flag Warning from noon today to 8 PM MDT this evening for
NMZ111-112.
Wind Advisory from noon today to 8 PM MDT this evening for
NMZ402>404-408.
TX...Blowing Dust Advisory from noon today to 6 PM MDT this evening
for TXZ418>420-423.
High Wind Warning from noon today to 8 PM MDT this evening for
TXZ418>420-422.
Red Flag Warning from noon today to 8 PM MDT this evening for
TXZ055-056.
Wind Advisory from noon today to 8 PM MDT this evening for
TXZ421-423-424.
&&
05 RogashHazardous weather outlook, Apr 25, 3:10 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
410 AM MDT Tue Apr 25 2017
NMZ401>417-TXZ418>424-261330-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-410 AM MDT Mon Apr 24 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Windy with winds gusting around 50 to 60 mph resulting in areas of
blowing dust with the visibility under a mile across some locations.
The high winds may also cause some property damage.
The combination of strong winds...warm temperatures and low humidity
will also create critical fire weather conditions.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
It will become windy again Thursday and Friday with winds gusting
around 50 to 60 mph resulting in areas of blowing dust and low
visibility. Wind gusts around 40 mph expected Saturday but with
little or no blowing dust.
The combination of strong winds...warm temperatures and low humidity
will also create critical fire weather conditions Thursday and
Friday.
There will also be areas of rain showers and even high mountain
snows Friday night and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rogash
High Wind, Eastern/Central El Paso County
- When
- April 25, 12:00 PM MST to 5:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A peak gust of 60 mph was reported 5 miles northeast of downtown El Paso.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 25 to 26, 2017$247,000 · EF1 · 47 events
- Tornadoes and Flash Flooding in Oklahoma, April 25 to 26, 2017$217,000 · EF1 · 25 events
- Tornado and Flash Flooding in Arkansas, April 25 to 26, 2017$106,000 · EF1 · 17 events
- Flash Flooding in North Carolina, April 25, 2017$164,000 · 4 events
- Tornadoes and Hail in Oklahoma, April 25, 2017$14,000 · EF0 · 25 events
- Winter Storm and Winter Weather in South Dakota, April 25, 20178 events
- Hail in Montana, April 25, 20170.88 in hail · 4 events
- Flash Flooding and Damaging Wind in Kansas, April 25 to 29, 2017$1,000 · 52 kt wind · 4 events
- Winter Weather in Colorado, April 25 to 26, 20173 events
- Winter Storm and Winter Weather in Wyoming, April 25, 20173 events
- High Wind in Texas, April 25, 201765 kt wind · 3 events
- Hail in Kansas, April 25, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695181.